Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 26, NWS Pittsburgh, PA

May 15, 2004Preston County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 15, 2004, 4:45 PM EDT for Preston County, West Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2004, 4:45 PM EDT (20:45 UTC)
Expired
May 15, 2004, 5:45 PM EDT
In force
60 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:02 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 15, 2:02 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT SAT MAY 15 2004

COLD FRONT REMAINS STALLED JUST EAST OF PIT BUT NOT YET THROUGH MGW.
AS WEAK WAVE MOVES BY THIS EVENING RIDGE OF HIGH PRESSURE OVER THE
NORTHERN LAKES WILL PUSH COOLER DRIER AIR IN FROM THE NORTHWEST.
SHOWER WILL END SLOWLY FROM THE WEST OVERNIGHT. LACK OF SURFACE
HEATING ACROSS SWRN PA WILL LIMIT INSTABILITY TONIGHT...SO WILL LEAVE
OUT MENTION OF THUNDER IN ALL BUT THE SOUTHERN WV ZONES AND GARRETT
COUNTY WHERE TEMPS REMAIN WARM AND DEWPOINTS HOLDING IN THE LOWER
60S.

FRONT WILL STALL ACROSS WV SUNDAY AND MOVE LITTLE THROUGH THE MIDDLE
OF THE WEEK AS A SERIES OF WEAK SHORT WAVES WILL KEEP A CHANCE OF
SHOWERS ACROSS THE FORECAST AREA FROM LATE MONDAY THROUGH THURSDAY.

.PRELIMINARY POINT TEMPS/POPS...
PITTSBURGH, PA        49  73  54  81 /  50  10  10  20
WHEELING,   WV        50  73  54  81 /  50  10  10  20
MORGANTOWN, WV        51  73  54  82 /  60  10  10  30
ZANESVILLE, OH        49  73  55  82 /  40  10  10  30
NEW PHILADELPHIA, OH  48  72  53  80 /  40  10  10  20
FRANKLIN, PA          45  69  50  77 /  40  10  10  20
DUBOIS, PA            47  69  49  76 /  60  10  10  20
LATROBE, PA           50  70  51  78 /  60  10  10  20
BUTLER, PA            48  70  52  80 /  50  10  10  20
INDIANA, PA           48  70  50  77 /  60  20  10  20
OAKLAND, MD           48  68  49  76 /  60  30  20  30
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&

06/06
Hazardous weather outlook, May 15, 4:50 AM EDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EDT SAT MAY 15 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-150848-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
450 AM EDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. STORMS THAT DO DEVELOP
ARE NOT EXPECTED TO REACH SEVERE LEVELS. HOWEVER THUNDERSTORMS COULD
STILL CONTAIN HEAVY DOWNPOURS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 15, 3:52 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 PM EDT SAT MAY 15 2004

WVZ012-021-022-152149-
MARION WV-MONONGALIA WV-WETZEL WV-
352 PM EDT SAT MAY 15 2004

...STRONG THUNDERSTORMS TO CROSS THE AREA...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS
MARION...WETZEL...AND MONONGALIA COUNTIES THROUGH 5 30 PM.  HEAVY
RAIN...GUSTY WIND...AND POSSIBLY SOME HAIL MAY BE EXPECTED WITH THESE
STORMS.

RESIDENTS SHOULD MOVE INDOORS AS THESE STORMS APPROACH.

15
Local storm report, May 15, 4:34 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
434 PM EDT SAT MAY 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     FAIRMONT                39.48N 80.15W
05/15/2004                   MARION             WV   LAW ENFORCEMENT

            TWO TREES DOWN IN THE FAIRMONT AREA.

&&

AWIPSUSR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 4:08 PM EDTSevere Thunderstorm WarningPBZMarion52 min
May 15, 4:38 PM EDTSevere Thunderstorm WarningPBZMonongalia52 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.